Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 16, 2021, 7:47 PM EDT for Ripley County, Indiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 7:47 PM EDT (23:47 UTC)
- Expired
- Jul 16, 2021, 8:00 PM EDT
- In force
- 13 min
- Issued by
- NWS Indianapolis, IN
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
447
WWUS83 KIND 162347
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Fri Jul 16 2021
INZ065-072-170000-
Decatur-Jennings-
747 PM EDT Fri Jul 16 2021
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN DECATUR AND
NORTHEASTERN JENNINGS COUNTIES THROUGH 815 PM EDT...
At 744 PM EDT, radar indicated strong thunderstorms were located
from 9 miles south of Greensburg to near Vernon. Movement was east
at 30 mph.
Winds in excess of 30 mph are possible with these storms. In
addition, torrential rainfall is also occurring, and may cause
localized flooding. Slow down if driving due to reduced visibilities
in heavy rain, and do not drive your vehicle through flooded
roadways.
Locations impacted include...
North Vernon, Vernon, Westport, Millhousen, Butlerville, Nebraska and
Newpoint.
LAT...LON 3920 8544 3892 8545 3893 8564 3928 8554
3931 8530 3927 8530
TIME...MOT...LOC 2344Z 269DEG 25KT 3921 8547 3892 8558
$$
TWFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 16, 7:06 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 16, 7:06 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 706 PM EDT Fri Jul 16 2021 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 639 PM EDT Fri Jul 16 2021 Numerous thunderstorms continue to occur across the southern half of central IN early this evening. In this area, latest mesoanalysis data reveals around 2000 J/kg MUCAPE with 0-3 km shear running near 30 kts, with weak but present 0-1 km SRH roughly 50-75 m2/s2. With rapid development to some of these cells (reference overshooting tops in VIS satellite imagery), rapid tilting and stretching into the updraft had led to a couple/few brief, transient supercell structures and weak rotation in our SE counties in last 1-2 hours. To the west, a line of thunderstorms is pushing across our southern counties as well. Area NWS Doppler radars were showing wind velocities roughly from 30-40 kts with a few of these cells, i.e., subsevere as low-level lapse rates and DCAPE values don't support severe storms with this line at this time, but will continue to monitor. Handling these storms with Special Weather Statements for now due to gusty wind potential and brief torrential rain that will cause ponding on roads and low-lying areas. Over the next couple hours, expect the strongest storms to continue pushing E/NE and eventually out of our forecast area later this evening. However, rain and embedded thunder at times will continue over a good part of the central IN associated with more general forcing with a shortwave lifting NE through the OH Valley and within the right entrance region of an anticyclonically-curved jet streak to our north, which enhances upper-level divergence and the lower- level ascent response. && .Short Term...(This afternoon through Saturday night) Issued at 249 PM EDT Fri Jul 16 2021 Expecting shower and thunderstorm activity to increase over the next few hours, as a mid level vorticity center drifts out of southern Illinois. Earlier convective outflows has pushed the most unstable air to near and south of the Ohio River, however with the approaching wave, the air mass has been destabilizing over southwest Indiana. Further destabilization over southern Indiana will probably occur later this afternoon into early this evening, as the remnant outflow drifts back north with the approaching wave. Modest amounts of deep layer shear, along with the potential for enhanced helicity values over the central and southern zones ahead of the wave, may result in a high wind threat or rotation in any stronger storms that may develop through this evening. In addition, high precipitable waters around 1.80 inches may result in locally heavy rainfall amounts. Short term model guidance suggests this wave will move off to the east by late tonight, so convective potential should diminish after 170600Z. Based on above, will go with high PoPs into the late evening hours, with PoPs tapering off after that. Otherwise, diffuse frontal zone off to the north is expected to drift south of the forecast area during the day Saturday. Will keep some PoPs going through the day Saturday and on into Saturday evening, to cover the passage of the surface front, and for a lingering upper trough that will be sinking southward from the Great Lakes. Progged low level thicknesses generally support the GFS MOS temperature guidance through the period, so little if any adjustments planned there. && .Long Term...(Sunday through Friday) Issued at 249 PM EDT Fri Jul 16 2021 Upper disturbance will pivot southeast across central Sunday. Despite lower precipitable water amounts from 1 to 1.5 inches and the front to the south, enough instability and lift to support isolated to scattered PM storms with the highest amounts south of Interstate 70. After that things should finally be able to dry out for at least a couple of days with the help of surface high pressure. This should allow river flooding to progress without being slowed down by more rain. That said, an upper ridge over the west will promote northwest flow aloft over the area. No big signals yet, but would not rule out ridge riders that could bring convection back to the area late next week. Temperatures will start off below normal Sunday with afternoon highs around 80 degrees under the influence of north and northwest winds around Great Lakes high pressure. After that, should see seasonable afternoon temperatures in the middle and upper 80s and overnight lows in the 60s. It will also be less humid with dew points in the 60s instead of lower 70s like they have been. && .Aviation...(00Z TAF Issuance) Issued at 705 PM EDT Fri Jul 16 2021 IMPACTS: - VCTS near terminals thru 03Z, mainly KIND/KMBG - Scattered IFR CIGS across Central IN airfields, may briefly improve before returning and expanding with patchy LIFR overnight/daybreak Sat. - Surface winds variable mainly 280-320 speeds around 6kt or less, will try to turn northerly less than 4kts overnight. DISCUSSION: Numerous showers across Central Indiana this evening, with some embedded to scattered thunderstorms along and south of Crawfordsville to Indianapolis to Muncie. Guidance suggests that scattered convection will persist with perhaps a few stronger storms impacts KMBG/KIND between 01-04Z, so have held onto mention of convection slightly longer there. In addition, some VFR CIGs are noted; however, this is not expected to last very long as a very moist and baggy environment is overhead. So once convection begins to dissipate, expect CIGs to steadily lower to MVFR then IFR for much of the overnight hours at all TAF sites. It is possible a few points could dip further towards LIFR between 05-09Z. Daybreak Sat will likely kick-off with low CIGs as well, but fortunately showers should dissipate well before daybreak with some lingering IFR thru 13-15Z, then better mixing will begin to dry air and help lift CIGs back towards VFR conds around 16-18Z, but confidence remains low on exact timing. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...TF Short Term...JAS Long Term...Koch Aviation...Beach
Hazardous weather outlook, Jul 16, 3:26 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 326 PM EDT Fri Jul 16 2021 INZ021-028>031-035>049-051>057-060>065-067>072-171000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 326 PM EDT Fri Jul 16 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected this afternoon through tonight. Isolated strong or severe storm may be possible this afternoon into the late evening hours. Locally heavy rain and lightning will also be possible with any storm through the period. Flooding could develop in areas that see repeated storms and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible again Saturday and Sunday. Severe storms are no expected at this time. Lightning is a threat with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from this afternoon into the late evening hours. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 16, 5:20 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
520 PM EDT Fri Jul 16 2021
INZ061-068>070-162145-
Daviess-Martin-Lawrence-Greene-
520 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN GREENE...
WESTERN LAWRENCE AND EAST CENTRAL DAVIESS COUNTIES...
At 519 PM EDT, a strong thunderstorm was located near Shoals, or 24
miles northeast of Petersburg, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Brief very heavy rain and ponding of water on roads is also expected
with this storm.
Locations impacted include...
Bedford, Shoals, Mitchell, Loogootee, Oolitic, West Boggs Lake,
Indian Springs, Huron, Tunnelton, Burns City, Williams, Silverville
and Owensburg.
LAT...LON 3860 8694 3873 8699 3902 8669 3899 8668
3899 8666 3877 8638 3869 8666 3869 8668
3868 8668
TIME...MOT...LOC 2119Z 238DEG 31KT 3869 8691
TWFSpecial weather statement, Jul 16, 5:49 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
549 PM EDT Fri Jul 16 2021
INZ062-069-070-162215-
Martin-Lawrence-Monroe-
549 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE...
NORTHEASTERN MARTIN AND LAWRENCE COUNTIES...
At 547 PM EDT, a strong thunderstorm was located 5 miles west of
Bedford, moving northeast at 30 to 40 mph.
Brief winds around 40 mph are possible with this storm. Very heavy
rain also will occur which could cause ponding of water on roads and
low-lying areas.
Locations impacted include...
Bedford, Oolitic, Heltonville, Williams, Avoca, Fairfax State
Recreation Area, Silverville, Charles Deam Wilderness and
Bartlettsville.
LAT...LON 3874 8669 3887 8677 3891 8671 3890 8668
3892 8668 3910 8637 3905 8637 3905 8632
3899 8632 3899 8628 3884 8628
TIME...MOT...LOC 2147Z 242DEG 35KT 3883 8664
TWFSpecial weather statement, Jul 16, 6:19 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
619 PM EDT Fri Jul 16 2021
INZ063-064-070-071-162300-
Brown-Lawrence-Bartholomew-Jackson-
619 PM EDT Fri Jul 16 2021
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROWN...
SOUTHWESTERN BARTHOLOMEW...EASTERN LAWRENCE AND WESTERN JACKSON
COUNTIES...
At 617 PM EDT, radar indicated thunderstorms were located along a
line from 6 miles south of Nashville to 6 miles northwest of Paoli.
Movement was east at 30 mph.
Brief wind gusts of 30 to 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Columbus, Bedford, Nashville, Mitchell, Medora, Heltonville, Norman,
Waymansville, Tunnelton, Freetown, Gnaw Bone, Spurgeons Corner,
Pleasant View, Spring Mill State Park, Elkinsville, Kurtz, Stone Head
and Story.
LAT...LON 3869 8655 3899 8638 3899 8632 3905 8632
3905 8635 3918 8627 3926 8586 3877 8616
3878 8620 3877 8624 3877 8628 3874 8629
3873 8631 3869 8631
TIME...MOT...LOC 2217Z 253DEG 21KT 3911 8626 3863 8656
TWFLocal storm report, Jul 16, 7:12 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLOOD INDIANA UNIVERSITY 39.17N 86.53W
07/16/2021 MONROE IN TRAINED SPOTTER
ROADWAY COVERED WITH 4 TO 6 INCHES OF HEAVY
FLOWING WATER, IMPEDING VEHICLE TRAFFIC
FLOW.
&&
BHLocal storm report, Jul 16, 7:15 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HEAVY RAIN WOODVILLE HILLS 39.15N 86.38W
07/16/2021 M2.65 INCH MONROE IN TRAINED SPOTTER
TOTAL SINCE MIDNIGHT ET.
&&
BHSpecial weather statement, Jul 16, 7:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Fri Jul 16 2021
INZ065-072-170000-
Decatur-Jennings-
747 PM EDT Fri Jul 16 2021
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN DECATUR AND
NORTHEASTERN JENNINGS COUNTIES THROUGH 815 PM EDT...
At 744 PM EDT, radar indicated strong thunderstorms were located
from 9 miles south of Greensburg to near Vernon. Movement was east
at 30 mph.
Winds in excess of 30 mph are possible with these storms. In
addition, torrential rainfall is also occurring, and may cause
localized flooding. Slow down if driving due to reduced visibilities
in heavy rain, and do not drive your vehicle through flooded
roadways.
Locations impacted include...
North Vernon, Vernon, Westport, Millhousen, Butlerville, Nebraska and
Newpoint.
LAT...LON 3920 8544 3892 8545 3893 8564 3928 8554
3931 8530 3927 8530
TIME...MOT...LOC 2344Z 269DEG 25KT 3921 8547 3892 8558
TWFThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:06 PM EDT | Special Weather Statement | IND | Randolph | 24 min |
| Jul 15, 8:11 PM EDT | Special Weather Statement | IND | Tippecanoe | 49 min |
| Jul 15, 8:39 PM EDT | Areal Flood Advisory | IND | Carroll | 3 hr |
| Jul 16, 8:54 AM EDT | River Flood Warning | IND | Johnson | 21 days |
| Jul 16, 9:23 AM EDT | River Flood Warning | IND | Marion | 23 hr |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 24 hr |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 24 hr |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Shelby | 50 hr |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Clay, Greene | 24 hr |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Bartholomew, Jackson | 3 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 3 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 5 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Knox, Sullivan | 7 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Bartholomew | 66 hr |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Knox, Sullivan | 7 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 5 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 10 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 6 days |
| Jul 16, 11:19 AM EDT | River Flood Warning | IND | Marion, Morgan | 69 hr |
| Jul 16, 12:16 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings | 29 min |
| Jul 16, 3:04 PM EDT | Special Weather Statement | IND | Brown | 26 min |
| Jul 16, 3:11 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 34 min |
| Jul 16, 3:44 PM EDT | Special Weather Statement | IND | Brown | 31 min |
| Jul 16, 4:45 PM EDT | Special Weather Statement | IND | Morgan | 30 min |
| Jul 16, 5:20 PM EDT | Special Weather Statement | IND | Lawrence, Martin | 25 min |
| Jul 16, 5:49 PM EDT | Special Weather Statement | IND | Lawrence | 26 min |
| Jul 16, 5:53 PM EDT | Severe Thunderstorm Warning | IND | Decatur | 22 min |
| Jul 16, 6:19 PM EDT | Special Weather Statement | IND | Bartholomew | 41 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.